Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2020, 4:59 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 4:59 PM MDT (22:59 UTC)
- Expired
- Jul 2, 2020, 6:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE
The radar
The Rapid City radar (KUDX), 190 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:15 PM MDT | HAIL 2.75 | 4 Ene Marsland, NE | NWS DAMAGE SURVEY CONFIRMED BASEBALL SIZED HAIL AT A RANCH RESIDENCE. TIME ESTIMATED BASED ON RADAR. |
| Jul 2, 5:26 PM MDT | TORNADO | 9 Nnw Hemingford, NE | CORRECTED LOCATION. |
| Jul 2, 5:28 PM MDT | TORNADO | 3 E Marsland, NE | TREE DAMAGE, CENTER PIVOT DAMAGE, AND THREE STEEL UTILITY POLES DOWN. |
| Jul 2, 5:30 PM MDT | TORNADO | 3 Ene Marsland, NE | NWS DAMAGE SURVEY CONFIRMED EF-2 TORNADO BETWEEN 526-535 PM MDT ON 7/2/20. TORNADO DEVELOPED 5.8 E MARSLAND AND TRAVELED WNW FOR 3.4 MILES. SEVERAL LARGE HARDWOOD TREE TRUNKS/BRANCHES SNAPPED. TREES UPROOTED. CENTER PIVOT MANGLED. 3 STEEL POWER POLES BENT AT B |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS55 KCYS 022259
SVRCYS
NEC013-045-030000-
/O.NEW.KCYS.SV.W.0073.200702T2259Z-200703T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
459 PM MDT Thu Jul 2 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
North central Box Butte County in the Panhandle of Nebraska...
Southeastern Dawes County in the Panhandle of Nebraska...
* Until 600 PM MDT.
* At 458 PM MDT, a severe thunderstorm was located near Box Butte
Campground, or 25 miles southwest of Chadron, moving southeast at
15 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Hemingford, Box Butte Campground, Box Butte Dam and Marsland.
This replaces the Severe Thunderstorm Warning which was previously
in effect for the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 4219 10309 4248 10339 4262 10330 4256 10277
4250 10277
TIME...MOT...LOC 2258Z 299DEG 12KT 4249 10323
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:41 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 2, 2:41 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 241 PM MDT Thu Jul 2 2020 .SHORT TERM...(This evening through Friday) Issued at 218 PM MDT Thu Jul 2 2020 A few storms trying to pop up along and near the Wyoming-Nebraska border as of 2 PM. Otherwise, skies are generally clear to partly cloudy. Dewpoints are 30 degrees or less across Wyoming, but get as high as 60-70 degrees across the northern and southern portions of the Nebraska Panhandle. There is a chance of strong to severe storms developing across these two portions of the Panhandle, but these chances are isolated at best. Under a stiff southerly flow that has continued wind gusts into the 20-30 mph range across the Panhandle today, some midlevel moisture has been able to sneak into the region. With a deep, dry surface layer intact, strong, gusty winds will be the primary threat should a thunderstorms develop, but areas across Niobrara, Sioux, Box Butte, Dawes, Morrill and Cheyenne Counties all display sufficient shear and CAPE for hail greater than an inch to be considered a secondary threat. Also need to note that any storm will be unlikely to produce much, if any precipitation, therefore, looking at dry lightning as a primary concern as well. Best chances for occurrence will be between 3-7 pm, as also indicated by hires model output at this time. Areas near any vertically building storms will have to stay alert for any outflow boundaries that may develop. Storm potential diminishes quickly before sunset, just as a strong low-level jet redevelops overnight across the Panhandle. This will lead to increasing daytime humidities across the Pinwheeled and areas in Wyoming near the Nebraska border. Looking at a repeat of this afternoon's conditions and storm potential tomorrow and again Saturday as the upper level ridge to the east builds further westward day-by-day. Overnight low-level jet winds will kick up each night, moving progressively west, and with that, an expansion of moisture further to the west, for afternoon thunderstorm potential inching further west day-by-day for the beginning of this holiday weekend. As moisture continues to build in, we may see better shower potential across the far eastern portion of the region, but strong gusty winds will remain the primary threat with these storms with inverted-v profiles remaining with us. Note that as the region has been under a dry spell for quite some time, that between dry thunderstorm potential and dry fuels/vegetation, fire starts are a true concern this holiday weekend. If holiday plans include setting off fireworks, do so in a safe manner and look up your area's latest burn restrictions. .LONG TERM...(Friday night through Thursday) Issued at 218 PM MDT Thu Jul 2 2020 Warm temperatures will hold across the CWA this period with the upper pattern featuring an upper high over the desert sw through Monday then edging a little northeast and into this area by midweek. There will be daily chances for showers and tstms Sunday through Tuesday as weak impulses move by on the top of the upper high. Convection should be more isolated for Weds and Thursday as the upper high builds closer and mid level temperatures warm. Winds light for the most part which will alleviate fire weather concerns somewhat. && .AVIATION...(For the 18Z TAFS through 18Z Friday morning) Issued at 1114 AM MDT Thu Jul 2 2020 VFR conditions prevailing at all sites through the period. Isolated showers and tstms possible over the Neb Panhandle from about mid- afternoon into this evening. Otherwise some gusty southerly winds a cross the area into this evening with some gusts to near 30 kts at times. && .FIRE WEATHER... Issued at 218 PM MDT Thu Jul 2 2020 Dry conditions continue in the near-term as a warm southwest flow aloft sets in across southeast Wyoming and the west Nebraska Panhandle. Daily chances for afternoon LAL 2/6 thunderstorms, inching further west by the day over the course of the weekend. Overnight low-level jet will bring strong overnight winds to the Panhandle; otherwise, wind gusts will be generally less than 25 mph for the next few days during peak heating. Humidities in the teens will persist across portions of southeast WY through the period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...RE AVIATION...RE FIRE WEATHER...AB
Hazardous weather outlook, Jul 2, 2:45 PM MDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 245 PM MDT Thu Jul 2 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 032045- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 245 PM MDT Thu Jul 2 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms will continue through this evening. A few strong to severe storms are possible across the Nebraska Panhandle, and into Niobrara County. Main threats will be strong downburst winds, but hail will also be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered thunderstorms are possible through the weekend. .Spotter information statement... Spotter activation will not be needed. WYZ103>106-109>116-032045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 245 PM MDT Thu Jul 2 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Warm and dry conditions will result in elevated fire weather conditions as wind gusts to 25 MPH, paired with low humidities are expected. Thunderstorms will generally be dry thunderstorms as well. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Elevated fire weather conditions and isolated thunderstorms are possible through the weekend. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 2, 3:40 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL LORENZO 41.03N 103.05W
07/02/2020 E1.50 INCH CHEYENNE NE CO-OP OBSERVER
&&
RUBINLocal storm report, Jul 2, 3:55 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL REDINGTON 41.59N 103.30W
07/02/2020 E0.88 INCH MORRILL NE TRAINED SPOTTER
&&
RUBINSpecial weather statement, Jul 2, 4:21 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
421 PM MDT Thu Jul 2 2020
NEZ021-055-022300-
Cheyenne NE-Morrill NE-
421 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 500 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Potter, or 23 miles northeast of Kimball, moving east
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Morrill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4135 10337 4148 10336 4157 10313 4146 10300
4123 10303
TIME...MOT...LOC 2221Z 279DEG 8KT 4140 10327
HammerLocal storm report, Jul 2, 4:23 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 8 SE CRAWFORD 42.60N 103.30W
07/02/2020 E1.75 INCH DAWES NE TRAINED SPOTTER
&&
RUBINSpecial weather statement, Jul 2, 4:41 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Thu Jul 2 2020
NEZ021-022330-
Morrill NE-
441 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRILL COUNTY UNTIL 530
PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
Court House And Jail Rocks, or 33 miles north of Sidney, moving
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bridgeport, Northport, The Intersection Of Highway 385 And 92, Court
House And Jail Rocks, Bridgeport State Recreation Area, Angora, The
Intersection Of Highway 385 And L62 and Broadwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4146 10315 4158 10327 4197 10318 4194 10268
4174 10266 4174 10264 4164 10264
TIME...MOT...LOC 2241Z 210DEG 24KT 4160 10312
HammerLocal storm report, Jul 2, 4:54 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL BRIDGEPORT 41.67N 103.10W
07/02/2020 E1.00 INCH MORRILL NE TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL FALLING.
&&
RUBINThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:44 PM MDT | Special Weather Statement | CYS | Sioux | 46 min |
| Jul 2, 3:24 PM MDT | Special Weather Statement | CYS | Dawes | 51 min |
| Jul 2, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 46 min |
| Jul 2, 3:38 PM MDT | Special Weather Statement | CYS | Morrill | 52 min |
| Jul 2, 4:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 48 min |
| Jul 2, 4:21 PM MDT | Special Weather Statement | CYS | Cheyenne | 39 min |
| Jul 2, 4:41 PM MDT | Special Weather Statement | CYS | Morrill | 49 min |
| Jul 2, 4:48 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 42 min |
| Jul 2, 5:14 PM MDT | Tornado Warning | CYS | Box Butte, Dawes | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.